Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS Columbia, SC

March 10, 2000Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 10, 2000, 2:03 PM EST for Saluda County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 10, 2000, 2:03 PM EST (19:03 UTC)
Expired
Mar 10, 2000, 2:30 PM EST
In force
27 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saluda County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 101904
SVRCAE
SCC081-101945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
203 PM EST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALUDA COUNTY.

* UNTIL 230 PM EST.

* AT 158 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM WITH LARGE HAIL ABOUT 12 MILES NORTHWEST OF 
SALUDA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALUDA AT 215 PM EST.

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3415 8182 3399 8197 3387 8162 3407 8152

HAWKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 1:22 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 10, 1:22 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
122 PM EST FRI MAR 10 2000

AIRMASS BECAME MORE UNSTABLE. LAPS COMPUTED LI DROPPED TO -6 OVER
NORTHERN AIKEN COUNTY AND CAPE INCREASED TO 2000. THEN THUNDERSTORM
POPPED UP AND WAS HEADING TOWARD CAE. DECIDED ON QUICK UPDATE TO GO
WITH 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS OVER CAE CWA.

.CAE...NONE.

TTH

In the hours before

Special weather statement, Mar 10, 1:40 PM EST, 23 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-110100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EST FRI MAR 10 2000

THE THUNDERSTORM OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE THUNDERSTORM OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SCATTERED THUNDERSTORMS OVER CENTRAL SOUTH CAROLINA THIS AFTERNOON
AND EVENING...

MORE MOISTURE HAS ENTERED CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA OF GEORGIA. IN ADDITION...THE AIRMASS HAS BECOME
MORE UNSTABLE OVER THE PAST COUPLE OF HOURS. AS A RESULT...SCATTERED
THUNDERSTORMS HAVE DEVELOPED BETWEEN AUGUSTA AND COLUMBIA. MORE
SCATTERED THUNDERSTORMS SHOULD DEVELOP IN AREAS TO THE NORTH OF AUGUSTA
AND COLUMBIA FROM 2 TO 4 PM. SOME OF THESE STORMS WILL PRODUCE RAINFALL
RATES UP TO ONE INCH PER HOUR AND WIND GUSTS OF 30 TO 50 MPH. THE
THUNDERSTORM ACTIVITY SHOULD BEGIN TO DIMINISH FROM 6 TO 8 PM.

CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM DEVELOPMENT.
THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD
NOT BE REQUIRED.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:40 PM ESTSevere Thunderstorm WarningCAELexington50 min
Mar 10, 3:18 PM ESTSevere Thunderstorm WarningCAESumter27 min
Mar 10, 3:30 PM ESTSevere Thunderstorm WarningCAEMcCormick30 min
Mar 10, 3:40 PM ESTSevere Thunderstorm WarningCAELexington50 min
Mar 10, 3:46 PM ESTSevere Thunderstorm WarningCAERichland44 min
Mar 10, 3:53 PM ESTSevere Thunderstorm WarningCAEClarendon52 min
Mar 10, 4:01 PM ESTSevere Thunderstorm WarningCAEEdgefield44 min
Mar 10, 4:24 PM ESTSevere Thunderstorm WarningCAERichland36 min
Mar 10, 4:33 PM ESTSevere Thunderstorm WarningCAELexington42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.